Iowa, 2010

Hail and Damaging Winds in Iowa, April 29, 2010

April 29, 2010 · NWS DMX · 20 events in 9 counties and zones

S. during the day on the 29th into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level low pressure system lifted out of the southwest U.S. during the day on the 29th into the overnight hours. A strong southwest flow aloft was present, with a 115 kt jet in place across the area. Moisture was limited with the system initially with surface dew points in the low to mid 50s. The dew point climbed gradually during the afternoon to near 60. The CAPE was marginal with this system, in the 500 to 1000 J/kg range. Downdraft CAPE was around 600 J/kg, with available CAPE in the -10 to -30 C layer of the atmosphere between 200 and 300 J/kg. The freezing level was a relatively low 11,500 feet. The air mass became unstable during the afternoon and early evening hours as surface temperatures warmed in the upper 70s to low 80s. The lifted index fell to around -3 C. Surface low pressure lifted northeast out of Kansas into northeast Kansas by late evening. A boundary extending north-northeast to south-southwest through the low was the focus for thunderstorm development. Moisture increased by evening with precipitable water values increasing to 1.1 to 1.3 inches. A strong line of thunderstorms developed and moved into western Iowa and extended through north central Iowa by evening. For the most part, the mode of severe weather was in the form of hail. Numerous reports of nickel to golf ball size hail were received along the line. Golf ball size hail fell in Cerro Gordo County near Ventura, and also in Greene County northwest of Jamaica. Most of the storms produced wind gusts of 30 to 50 MPH, though there were spotty reports of 60 MPH winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 29, 5:25 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 29, 5:25 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT THU APR 29 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SURFACE CDFNT ENTERED NW IA BY 20Z. STRONG SOUTHERLY FLOW EXTENDED
ACROSS CENTRAL IOWA WITH MANY LOCATIONS MEETING WIND ADVRY
CRITERIA.  WILL KEEP ADVISORY GOING UNTIL 5 PM. AT THAT POINT...IT
WILL BE ALLOWED EXPIRE IF THE WINDS ARE STARTING TO COME DOWN.
FORECAST PROBLEM TONIGHT IS THUNDERSTORM POTENTIAL TONIGHT.  RETURN
FLOW MOISTURE COMING INTO IA ATTM WITH SURFACE DEWPOINTS IN THE
50S.  MIXED LAYER CAPES NEAR 1000 J/KG OVR WRN IA ATTM BUT
INSTABILITY APPEARS CAPPED. MOISTURE CNVG LOOKS BEST SOUTHWEST OF
IOWA AND ANOTHER MAXIMUM IN NW IA.  THINKING NOW IS THAT DEVELOPMENT
WILL OCCUR SOUTHWEST OF DMX FA THIS EVENING AND THEN MOVE NORTHEAST
ACROSS CENTRAL IA TONIGHT.  ALSO...BECOMING A LITTLE CONCERNED ABOUT
AREA OF MOISTURE CNVG OVR NW IA WHERE THERE IS DECENT SURFACE
CONFLUENCE.  BASED ON THIS...WILL FORECAST CHANCE OF THUNDERSTORMS
ALL EVENING INSTEAD OF DELAYING ONSET UNTIL AFTER 03Z.  GOOD DEEP
SHEAR FOR ROTATION...BUT HIGH TEMP/DEWPOINT SPREADS SHOULD RESULT IN
HIGH BASED TSTMS SO TORNADO THREAT LOOKS LOW.  BETTER THREAT FOR
THAT MIGHT BE TONIGHT DUE TO DECENT LOW-LVL SHEAR.  MAIN THREAT IN
WRN IA SHOULD BE LARGE HAIL WITH ISOLD SVR WIND. PW VALUES
RELATIVELY LOW AND FAST MOVEMENT SHOULD MINIMIZE HEAVY RAIN THREAT.
BY 12Z...EXPECT SURFACE BNDRY OVER CENTRAL IA WITH DECAYING
CONVECTION.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS LIKELY ONGOING A THE START OF THE PERIOD
OVER NORTHWEST IOWA. LOW PRESSURE WILL LIFT NORTH LIFT OUT OF KANSAS
DURING THE DAY WITH THE SFC FRONTAL BOUNDARY RETROGRADING BACK TO
THE WEST DURING MORNING. SOME UNCERTAINTY TONIGHT ABOUT EXACT
BOUNDARY LOCATION ON FRIDAY DUE TO OVERNIGHT CONVECTION HOWEVER THE
BOUNDARY SHOULD BE NEAR INTERSTATE 35 BY LATE MORNING INTO THE EARLY
AFTERNOON. STRONG SHORT WAVE AND UPPER JET WILL ARRIVE TOWARD 18Z
AND SHOULD FORCE CONVECTION INITIATION BY EARLY TO MID AFTERNOON.
SUPERCELL POTENTIAL LOOKS HIGH AND DOMINATED BY RIGHT MOVERS. STRONG
SHEAR AND MID TO UPPER LEVEL FLOW SHOULD ENHANCE TORNADO POTENTIAL
ALONG WITH LOWERING LCL LEVELS AS DEWPOINTS INCREASE INTO THE LOWER
TO MID 60S. WITH DRY MID LEVEL AIR...COULD HAVE DISCRETE SUPERCELLS
INITIALLY EVENTUALLY TRANSLATING INTO A LINEAR LINE WITH EMBEDDED HP
SUPERCELLS. BUNKER RIGHT MOVING SUPERCELL MOTIONS OF 55-65 KTS AND
850-300 MB MEAN WINDS OF 75 KTS ENSURE THAT ANY STORMS WILL BE
RACING TO THE NORTHEAST.

SOME CHANCES FOR SHOWERS AGAIN SATURDAY NIGHT OVER THE FAR SOUTHEAST
THEN MAINLY DRY FOR THE REMAINDER OF THE EXTENDED. MAIN FORECAST
CHALLENGE IN THE DAY 4-7 PERIOD IS FRONTAL TIMING MID WEEK.  FAVOR
THE SLOWER ECMWF/GEM SOLUTIONS OVER THE MORE PROGRESSIVE GFS. THE
RESULT IS WARMER THROUGH MUCH OF THE PERIOD.

&&

.AVIATION...
30/00Z...BOUNDARY STRETCHING FROM WEST OF KMCW TO NEAR KFOD INTO
SOUTHEAST NEB WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING AND
ACTUALLY RIGHT ON THROUGH THE PERIOD. AM MOST CONCERNED ABOUT TS AT
KMCW AND KFOD EARLY IN THE PERIOD...THEN POSSIBLY AT KDSM LATER
TONIGHT. INSTABILITY WANES OVERNIGHT AND PRECIP SHOULD BECOME MAINLY
SHOWERS. AFTER 18Z THREAT OF TSRA RISES AGAIN...MAINLY ALONG AND
EAST OF I-35. CEILINGS AND VSBY SHOULD INITIALLY REMAIN VFR UNLESS
DIRECTLY UNDER A TSRA...BUT BY MORNING INCREASING LOW LEVEL MOISTURE
SHOULD BRING CEILINGS DOWN BELOW 030.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR THE ENTIRE CWA
FROM 15Z THROUGH 22Z.

&&

SHORT TERM...JOHNSON
LONG TERM...DONAVON
AVIATION...MOYER
Hazardous weather outlook, Apr 29, 4:12 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
512 PM CDT THU APR 29 2010

IAZ007-017-025>028-036>039-047>050-059>062-072>074-083>085-094>097-
302215-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-CLARKE-LUCAS-MONROE-DECATUR-WAYNE-
APPANOOSE-DAVIS-
512 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING IN SOUTHWEST
IOWA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN
IOWA THIS EVENING AND ACROSS CENTRAL IOWA TONIGHT. A FEW STORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS CENTRAL IOWA MIDDAY
FRIDAY OR FRIDAY AFTERNOON. THE STORMS MAY BE SEVERE WITH
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND POSSIBLE TORNADOES.
THE RISK OF SEVERE WILL LIKELY SHIFT EAST INTO EASTERN IOWA BY
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WILL LIKELY BE NEEDED
ON FRIDAY.

IAZ075-086-302215-
MAHASKA-WAPELLO-
512 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING IN SOUTHWEST
IOWA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN
IOWA THIS EVENING AND ACROSS CENTRAL IOWA TONIGHT. A FEW STORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS CENTRAL IOWA MIDDAY
FRIDAY OR FRIDAY AFTERNOON. SOME OF THE STORMS MAY BE SEVERE WITH
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND POSSIBLE TORNADOES.
THE RISK OF SEVERE WILL LIKELY SHIFT EAST INTO EASTERN IOWA BY
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WILL LIKELY BE NEEDED
FRIDAY.

IAZ004>006-015-016-023-024-033>035-044>046-057-058-070-071-081-082-
092-093-302215-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-
ADAMS-UNION-TAYLOR-RINGGOLD-
512 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP OVER SOUTHWEST IOWA LATE THIS
AFTERNOON. ADDITIONAL THUNDERSTORMS WILL LIKELY MOVE INTO WESTERN
IOWA THIS EVENING. THE STORMS WILL THEN CONTINUE TO MOVE NORTHEAST
INTO CENTRAL IOWA TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER WITH LARGE HAIL THE PRIMARY THREAT AND STRAIGHT LINE WINDS
THE SECONDARY THREAT. AN ISOLATED TORNADO IS POSSIBLE OVER
SOUTHWEST IOWA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY. THE MAIN THREAT OF
SEVERE WEATHER WILL BE OVER CENTRAL AND EASTERN IOWA EAST OF A
FORT DODGE TO CRESTON LINE. ALL MODES OF SEVERE WEATHER ARE
POSSIBLE ON FRIDAY INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES.

THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY.

MOYER

In the hours before

Special weather statement, Apr 29, 5:39 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT THU APR 29 2010

IAZ005>007-016-017-023>025-033>036-044>046-057-058-070-300145-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-
AUDUBON-GUTHRIE-CASS-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD...
GARNER...MASON CITY...POCAHONTAS...HUMBOLDT...CLARION...
SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...DENISON...
CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC
639 PM CDT THU APR 29 2010

...STRONG THUNDERSTORMS POSSIBLE THIS EVENING...

SCATTERED THUNDERSTORMS WILL FORM IN A LINE FROM NEAR FOREST CITY
TO ATLANTIC BY 9 PM. MOST OF THE STORMS WILL MOVE OFF TO THE
NORTHEAST AT OVER 50 MPH. OTHER STORMS MAY MOVE INTO CRAWFORD AND
SAC COUNTIES BY 730 PM. ANY STORMS COULD BECOME STRONG OR POSSIBLY
SEVERE...WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS
OVER 60 MPH. THESE THUNDERSTORMS WILL LIKELY LAST WELL INTO THE
NIGHTTIME HOURS...THOUGH THEIR INTENSITY SHOULD WANE OVERNIGHT.

MOYER

The radar

The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Webster

When
April 29, 6:38 PM CST
Where
Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.580, -94.200

Hail, Webster

When
April 29, 6:40 PM CST
Where
Webster County, 0.69 mi S of Badger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.610, -94.150

Hail, Webster

When
April 29, 6:44 PM CST
Where
Webster County, 0.86 mi SE of Badger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.610, -94.140

Hail, Humboldt

When
April 29, 6:47 PM CST
Where
Humboldt County, 0.69 mi N of Thor
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.690, -94.050

Hail, Webster

When
April 29, 6:50 PM CST
Where
Webster County, 0.4 mi WNW of Gowrie
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
42.282, -94.307

Hail, Webster

When
April 29, 6:53 PM CST
Where
Webster County, 2.15 mi ESE of (Fod)ft Dodge Muni A
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.540, -94.140

Hail, Worth

When
April 29, 6:53 PM CST
Where
Worth County, 0.69 mi S of Northwood
Measured
1.5 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.440, -93.220

Hail, Cerro Gordo

When
April 29, 6:54 PM CST
Where
Cerro Gordo County, 1.47 mi NNW of Ventura
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.150, -93.490

Thunderstorm Wind, Hancock

When
April 29, 7:00 PM CST
Where
Hancock County, 2.02 mi E of Garner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.100, -93.580

Tree branch damage was reported and a 2 foot diameter tree was blown down.

Hail, Humboldt

When
April 29, 7:01 PM CST
Where
Humboldt County, 0.69 mi N of Thor
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.690, -94.050

Hail, Cass

When
April 29, 7:38 PM CST
Where
Cass County, 0.86 mi SE of Griswold
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.220, -95.140

Thunderstorm Wind, Cass

When
April 29, 7:38 PM CST
Where
Cass County, 1 mi S of Griswold
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.215, -95.150

Nickel size hail also fell with the high winds.

Hail, Cass

When
April 29, 7:39 PM CST
Where
Cass County, 0.52 mi E of Griswold
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.230, -95.140

Quarter size hail, combined with 50 MPH winds was reported.

Hail, Cass

When
April 29, 7:40 PM CST
Where
Cass County, 1.48 mi SSE of Griswold
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.210, -95.140

Thunderstorm Wind, Cass

When
April 29, 7:41 PM CST
Where
Cass County, 0.52 mi E of Griswold
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.230, -95.140

Pea size hail combined with the wind.

Hail, Cerro Gordo

When
April 29, 7:55 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Meservey
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.930, -93.470

Hail, Cerro Gordo

When
April 29, 8:12 PM CST
Where
Cerro Gordo County, 0.51 mi W of Rockwell
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.980, -93.190

Hail, Audubon

When
April 29, 9:00 PM CST
Where
Audubon County, Imballton
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.630, -95.070

Thunderstorm Wind, Guthrie

When
April 29, 10:34 PM CST
Where
Guthrie County, 2.07 mi S of Bagley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.820, -94.430

Wind speeds estimated at 60 MPH.

Hail, Greene

When
April 29, 10:42 PM CST
Where
Greene County, Cooper
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.920, -94.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218265, 218264, 218266, 218267, 218451, 218268, 218271, 218269, 218438, 218270, 218277, 218281, 218272, 218273, 218274, 218275, 218276, 218278, 218279, 218280.